Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 119, NWS Nashville, TN

August 12, 1998Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 12, 1998, 8:38 AM CDT for Giles County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1998, 8:38 AM CDT (13:38 UTC)
Expired
Aug 12, 1998, 10:40 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 121339
FFWBNA
TNC055-121540-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
838 AM CDT WED AUG 12 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GILES COUNTY IN MIDDLE TENNESSEE

* UNTIL 1040 AM CDT

* AT 835 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  2 TO 3 INCHES OF RAIN HAD FALLEN SINCE AROUND 730 AM OVER THE
  SOUTHERN PART OF GILES COUNTY.

  SHOWERS AND A FEW THUNDERSTORMS CONTINUED IN THIS AREA...WITH
  THE POTENTIAL FOR MORE TO MOVE INTO THE REGION FROM THE
  NORTHWEST.

A FLASH FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS
IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU A.RE RELATIVE
TO STREAMS AND CREEKS WHICH CAN BECOME RAGING TORRENTS IN
A MATTER OF MINUTES. BE PREPARED TO ACT QUICKLY AND MOVE
TO HIGHER GROUND IF RISING WATER THREATENS.
STEIGERWALDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:55 AM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Aug 12, 1:55 AM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 AM CDT WED AUG 12 1998

SHWRS CURRENTLY W OF THE TN RVR ON RADAR & ALSO ACRS NW AL AND NE MS.
THIS IS IN RESPONSE TO WK VORT AREA ACRS W TN. 00Z U.A. SHOWS 500 AND
300 MB TROF OVR THIS AREA AS WELL. THIS IS ALSO SHOWN BY 06Z ADAP
PRODUCTS SUCH AS HIGH INSTBLTY, SFC MXG RATIO, AND SFC MSTR CNV IN W
TN.

THE MM5 MODEL SHOWS PRECIP THIS AFTN AND EVE (18Z-00Z) ACRS AREAS
WEST-SOUTHWEST-SOUTH-AND SOUTHEAST OF NASHVILLE. THIS COINCIDES WELL
WITH SFC BNDRY LYING S OF BNA. I HATE TO CALL THIS A FNT SINCE ANY
COOLER OR DRIER AIR IS STILL ALG THE OH RVR. VAD WNDS AT OHX NOW SHOW NE
WNDS AT SFC. MM5 ALSO SHOWS 500 MB ABSOLUTE VORTICITY ADVECTION IN
PRECIP AREAS. THIS AREA OF PRECIP DISAPPEARS TNGT AS THE DYNAMICS SLIPS
S AND E OF THE FA SO MSTLY CLR NRN TIER OF ZNS...PT CLDY SOUTH.

THU LOOKS DRY OR PTLY SUNNY.

TO SUM UP...AREAS SOUTH AND ALG A LN FM CAMDEN...WAVERLY...CENTERVILLE..
FRANKLIN...MURFREESBORO...SMITHVILLE...SPARTA SHUD HAVE A 30 OR 40 POP
TDA...AND AREAS NORTH OF THIS LINE A 20 OR 30 POP. HIGHS TDA
UPPER 80S TO ARND 90. LOWS TNGT UPR 60S. HIGH THU UPR 80S TO NR 90.

60 HR AVN AT 12Z FRI SHOWS MEAN RH BLDGb WWD ACRS TN DUE TO 700 MB
TROFINESS OVR THE AREA ALG WITH A BROAD AREA OF LOW PRES AT THE SFC
ACRS THE GULF STATES. I WILL INTRODUCE A CHC OF RW/TRW THU NITE ON THE
EXTENDED FCST.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:50 AM CDTFlash Flood WarningOHXLawrence3 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.